Alabama, 2023Drought in Alabama, December 1 to 31, 2023
December 1 to 31, 2023 · NWS BMX · 22 events in 22 counties and zones
Abnormally dry weather from October through November for much of Central Alabama continued into December. Although rainfall totals began increasing during the month, some areas remained in Severe (D2) to Extreme (D3) drought conditions.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather from October through November for much of Central Alabama continued into December. Although rainfall totals began increasing during the month, some areas remained in Severe (D2) to Extreme (D3) drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 10:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Nov 30, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1050 PM CST Thu Nov 30 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Friday)
Issued at 809 PM CST THU NOV 30 2023
The dry air over Alabama is winning out as the rain over Mississippi
is evaporating as it crosses the state line. PWAT's are still low
with values near one-half inch. It will take awhile for the air
mass to moisten enough for the rain to make it the surface. Expect
a round of showers to finally reach west Alabama around midnight,
then spreading into east Alabama before sunrise. Temperatures
will stay steady overnight as a strong low level southerly jet
develops. Cooler air near the surface will keep the higher winds
aloft, but may see some gusts of 20-25 mph across north Alabama.
58/rose
Previous short-term discussion:
(This evening through Friday)
Issued at 123 PM CST THU NOV 30 2023
The short-term forecast through Friday evening remains in pretty
good shape. High cirrus clouds have delayed the diurnal curve just
a bit across the southern half of the area, but we're expecting
temperatures to catch back up as we go into the afternoon and rise
to near 60 degrees. Radar returns remain well off to our west in
Mississippi and are having a tough time pushing eastward due to
dry air currently in place. Eventually, the atmospheric column
will finally moisten as the shortwave trough to our west moves
eastward. Showers are expected to develop and move northeastward
across much of the area after midnight tonight through Friday
morning, moving into eastern and southeastern Alabama by Friday
afternoon. We're seeing a bit of an indication based on the latest
high-res guidance runs that the activity may be more scattered in
nature than previously indicated. As a result, I've started to
trend PoPs downward a bit, but still expecting good coverage of
showers and perhaps a storm or two through the day on Friday.
Guidance trends continue to indicate a small chance of a few
strong to possibly severe storms across far southern Alabama
starting Friday afternoon and evening. Surface based instability
is currently projected to increase as a warm front lifts
northward, but uncertainty still exists as to how much instability
will be available during the peak heating hours. In addition,
coastal convective development remains a possibility that could
essentially prevent the most unstable air from moving northward.
On this afternoon's update, we're going to decrease the area of
the Marginal Risk further south to include folks along the U.S
80/I-85 corridor and points southward. Following the passage of
the warm front, most locations should easily warm into the upper
60s to lower 70s by Friday afternoon. Breezy southerly winds can
be expected as the pressure gradient ramps up ahead of the
approaching slow-moving cold front to our northwest.
56/GDG
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 241 PM CST THU NOV 30 2023
As the initial shortwave lifts to the northeast Friday night,
moist southwesterly flow will persist over the area, keeping the
chance for rain and a few thunderstorms in the forecast. Ahead of
a second shortwave/surface low, the warm sector will move
northward Friday night and Saturday. With widespread rainfall
across the north, the better instabilities will be confined to far
south Central Alabama. The marginal risk area has been pulled
southward slightly to reflect that. Threats remain the same, as
wind shear parameters remain supportive of severe storms. Made
some refinements to rain chances and temperatures for the weekend,
but overall no significant chances were needed.
Drier air arrives through the day Sunday, with most of the area
rain free by mid afternoon.
14
&&
.AVIATION...
(06Z TAFS)
Issued at 1039 PM CST THU NOV 30 2023
Light rain will spread eastward across Central Alabama overnight,
with vsbys aoa 5 miles thru 12Z. The rain will moisten the air
mass with MVFR cigs already developing over eastern MS. The MVFR
cigs will expand eastward and reach most central AL TAF sites by
12Z. IFR cigs will develop with 3-4 hours after onset of MVFR,
mainly north of I-85. The rainfall intensity towards 12Z, with
vsbys lowering to 3-5 miles in rain and fog, but improving above 5
miles by 18Z. A few TSRA possible after 15Z, mainly south of
I-20. A strengthening low level jet will produce south winds 40-45
kts thru 15Z, and low level wind shear included at all TAF sites.
58/rose
&&
.FIRE WEATHER...
Rain spreads back into the area tonight, with widespread light
rain expected through Friday. Minimum RH values will remain well
above critical thresholds through the weekend, as a wet and
unsettled pattern persists. 20ft winds will increase from the
south to southeast tonight, at 12-15 mph through Friday, before
gradually becoming southwesterly Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 45 66 56 67 / 60 100 80 90
Anniston 46 67 59 69 / 50 90 80 90
Birmingham 49 66 60 68 / 70 90 80 90
Tuscaloosa 49 71 61 69 / 80 80 80 90
Calera 47 68 62 69 / 70 80 80 90
Auburn 46 66 62 68 / 30 80 80 100
Montgomery 46 71 64 72 / 40 80 80 100
Troy 47 72 66 73 / 30 80 80 100
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...58
LONG TERM....14
AVIATION...58/rose
Hazardous weather outlook, Nov 30, 3:15 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
315 PM CST Thu Nov 30 2023
ALZ011>015-017>050-020015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
315 PM CST Thu Nov 30 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Several rounds of showers with some thunderstorm activity will
affect Central Alabama from Friday through Sunday. A few
thunderstorms Friday evening into Saturday generally south of
Interstate 85 may become capable of producing isolated damaging wind
gusts along with the potential of a brief tornado.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
from Friday evening into Saturday.
Drought, Marion
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in early December.
Drought, Winston
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Winston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in early December.
Drought, Lamar
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in early December.
Drought, Fayette
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in mid December.
Drought, Pickens
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Pickens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in mid December.
Drought, Tuscaloosa
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in mid December.
Drought, Bibb
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Bibb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in mid December.
Drought, Walker
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Walker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in late December.
Drought, Jefferson
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in late December.
Drought, Shelby
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Drought severity remained at extreme (D3) throughout December.
Drought, Blount
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Drought severity remained at extreme (D3) throughout December.
Drought, St. Clair
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Drought severity remained at extreme (D3) throughout December.
Drought, Etowah
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Drought severity remained at extreme (D3) throughout December.
Drought, Cherokee
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Drought severity remained at extreme (D3) throughout December.
Drought, Sumter
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sumter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Drought severity remained at severe (D2) throughout December.
Drought, Greene
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Drought severity remained at severe (D2) throughout December.
Drought, Chilton
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Chilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Drought severity remained at severe (D2) throughout December.
Drought, Coosa
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Drought severity remained at severe (D2) throughout December.
Drought, Hale
- When
- December 1, 12:00 AM CST to December 26, 12:00 AM CST
- Where
- Hale forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Drought severity decreased below severe (D2) in late December.
Drought, Calhoun
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Drought severity increased from severe (D2) to extreme (D3) in mid December.
Drought, Talladega
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Drought severity increased from severe (D2) to extreme (D3) in mid December.
Drought, Cleburne
- When
- December 5, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Drought severity increased to severe (D2) in early December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146263, 1146264, 1146265, 1146266, 1146267, 1146268, 1146269, 1146270, 1146271, 1146272, 1146273, 1146274, 1146275, 1146276, 1146277, 1146278, 1146279, 1146280, 1146281, 1146282, 1146283, 1146284.